Advertisment

Indian Journal of Nephrology About us |  Subscription |  e-Alerts  | Feedback | Login   
  Print this page Email this page   Small font sizeDefault font sizeIncrease font size
 Home | Current Issue | Archives| Ahead of print | Search |Instructions |  Editorial Board  

Users Online:176

Official publication of the Indian Society of Nephrology
  Search
 
  
 ~  Similar in PUBMED
 ~  Search Pubmed for
 ~  Search in Google Scholar for
 ~  Article in PDF (256 KB)
 ~  Citation Manager
 ~  Access Statistics
 ~  Reader Comments
 ~  Email Alert *
 ~  Add to My List *
* Registration required (free)  

 
   References

 Article Access Statistics
    Viewed1932    
    Printed25    
    Emailed0    
    PDF Downloaded68    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
  Table of Contents  
LETTER TO EDITOR
Year : 2014  |  Volume : 24  |  Issue : 6  |  Page : 409-410
 

Pseudohyperphosphatemia due to contamination with heparin: A case for caution


1 Department of Emergency and Critical Care Medicine, Sri Gokulam Hospitals and Research Institute, Salem, Tamil Nadu, India
2 Forensic Medicine Division, Department of Pathology, College of Medicine, King Fahd Hospital of the University, University of Dammam, Dammam, Saudi Arabia
3 Department of Emergency Medicine, Hamad General Hospital, Doha, Qatar
4 Department of Internal Medicine, Chennai Medical College and Research Center, Irungalur, Trichy, India

Date of Web Publication13-Nov-2014

Correspondence Address:
S Senthilkumaran
Department of Emergency and Critical Care, Sri Gokulam Hospitals and Research Institute, Salem, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-4065.133040

Rights and Permissions



How to cite this article:
Senthilkumaran S, Menezes R G, Jayaraman S, Thirumalaikolundusubramanian P. Pseudohyperphosphatemia due to contamination with heparin: A case for caution. Indian J Nephrol 2014;24:409-10

How to cite this URL:
Senthilkumaran S, Menezes R G, Jayaraman S, Thirumalaikolundusubramanian P. Pseudohyperphosphatemia due to contamination with heparin: A case for caution. Indian J Nephrol [serial online] 2014 [cited 2021 Dec 6];24:409-10. Available from: https://www.indianjnephrol.org/text.asp?2014/24/6/409/133040


Sir,

With reference to an informative letter by Amalnath and Dubashi, [1] we would like to share our experience of preanalytical error resulting in pseudohyperphosphatemia due to contamination of blood sample with heparin obtained from on central venous catheter.

A 26-year-old software engineer was brought to the emergency department after an episode of syncopal attack. He recovered spontaneously, but was dyspneic and diaphoretic. There were no evidences of seizure activity or incontinence. He denied history of chest pain, palpitation, cough, bleeding manifestations, aura, herbal supplements, illicit drugs, or any regular medication. On examination, he was found to have tachycardia, tachypnea, hypotension, and hypoxia in room air.

His blood chemistry revealed normal serum electrolytes, glucose, blood urea, and creatinine. His coagulation profile and complete blood count were unremarkable. His computed tomography (CT) of the brain was negative for bleeding, aneurysm or an embolic event. Further evaluation revealed deep vein thrombosis involving the origin of the right common iliac vein down to the level of the distal right femoral vein and proximal long saphenous vein. CT pulmonary angiogram showed bilateral pulmonary emboli in the segmental branches and he was given standard anticoagulation treatment with unfractionated heparin.

We were puzzled with his very high and fluctuating levels of phosphorus levels, even though he did not receive any phosphate containing drugs nor alterations in his dietary pattern. There was no evidence of bleeding, hemolysis or rhabdomyolysis. His liver function, lipid profile, plasma lactate, and parathyroid hormone levels were normal. Analytical error was suspected, as the clinical and other laboratory values could not explain hyperphosphatemia. On further interrogation, we noticed his blood samples were drawn from the central line, the patency of which was maintained by heparinized saline. Repeat blood specimens drawn simultaneously from other peripheral vein revealed normal serum phosphorus level (4.6 mg/dl).

Unexplained hyperphosphatemia in chronic kidney disease patients are often blamed to nonadherence of dietary restrictions or phosphate binders. However, if it is noticed in a patient with a central line, the differential diagnosis of hyperphosphatemia shall include the use of heparin [2] or tissue plasminogen activator, [3] which may erroneously increase serum phosphate levels due to improper sampling. According to the manufacturer's package insert, heparinized saline is buffered with phosphate solution, which contains approximately 105 mg/dl of phosphate. Based on our case coupled with previous reports, [2],[4] we attribute the source for elevated phosphate concentration to blood samples contaminated with heparinized solution. Ball et al. [4] have concluded that even minute amount of heparin contamination contributes to significant elevation of serum phosphate levels. Schiller et al. [5] suggested adherence to strict blood drawing procedures from indwelling catheters so as to avoid contaminated samples resulting in factitious laboratory values/reports.

The concept of pseudohyperphosphatemia secondary to heparin flush contributing to preanalytical error does not receive due attention. Therefore, it is worth considering spurious hyperphosphatemia in the differential diagnosis of unexplained elevated phosphorus level with normal serum calcium.

 
  References Top

1.
Amalnath SD, Dubashi B. Pseudohyperphosphatemia in Waldenstrom′s Macroglobulinemia. Indian J Nephrol 2013;23:465-6.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.
El-Zoghby ZM, Regner K, Keegan M, Casey ET. Factitious hyperphosphatemia due to sample contamination with heparin in an arterial line. Am J Kidney Dis 2008;51:B44 (abstract).  Back to cited text no. 2
    
3.
Cachat F, Bardy D, Durussel C, Di Paolo E. Spurious hyperphosphatemia in a patient with alteplase-locked central venous catheter. Pediatr Nephrol 2006;21:301-2.  Back to cited text no. 3
[PUBMED]    
4.
Ball CL, Tobler K, Ross BC, Connors MR, Lyon ME. Spurious hyperphosphatemia due to sample contamination with heparinized saline from an indwelling catheter. Clin Chem Lab Med 2004;42:107-8.  Back to cited text no. 4
[PUBMED]    
5.
Schiller B, Virk B, Blair M, Wong A, Moran J. Spurious hyperphosphatemia in patients on hemodialysis with catheters. Am J Kidney Dis 2008;52:617-20.  Back to cited text no. 5
    



This article has been cited by
1 Interferences in the measurement of circulating phosphate: a literature review
Valentina Molinaris, Mario G. Bianchetti, Gregorio P. Milani, Sebastiano A.G. Lava, Roberto Della Bruna, Giacomo D. Simonetti, Pietro B. Faré
Clinical Chemistry and Laboratory Medicine (CCLM). 2020; 58(12): 1971
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 

    

© Indian Journal of Nephrology
Published by Wolters Kluwer - Medknow
Online since 20th Sept '07